I would get a second opinion if possible. It's also possible that the physical stressors has caused a worsening of an onset of dementia ( I am currently struggling with this). Metacam is an NSAID and can be hard on the liver. When I had a dog on it they did bloodwork before starting and then every 3 months. If your dog already has liver problems I would question that prescription.
Good luck. These old dogs are so loving, but can sure tie you in knots with the problems.
Thank you so much for responding.
I knew that the NSAID would be hard on his liver and the vet had explained that to me. I was just uncertain as to why he didn't run blood tests or even an x-ray before doing all this.
I did call the vet this morning and he told me to give him a dose every other day. The vet was a life saver when Mylo was diagnosed with CHF and could not believe how well he was thriving. He actually said that he thought my little Mylo was made of titanium.
Can you elaborate more on the physical stressors that could cause a worsening of the onset of dementia? It seems like he was fine one day and the next day not so much.
Thank you again. I appreciate it so!
Sometimes being in severe pain or having other stressful medical issues seems to trigger a worsening of dementia, in humans as well as dogs. My father had some mild cognitive difficulty but was relatively stable until he had minor surgery, which brought on a great worsening of the dementia. My 12yr old pit has had 2 eye surgeries in the past nine months and now gets lost and disoriented a lot, and is experiencing incontinence.
Anesthesia is a known trigger but a lot of doctors feel physical distress can also be a trigger. It's so hard to unravel what symptoms belong to what disorder! I was thinking the lack of appetite and the seeming not to know what to do with the water could be cognitive issues.
Sending some moral support your way too, I'm right there in the gutter with you!:)
Thank you so much for replying again. It does make sense and even if not suffering from dementia an animal (or person for that matter) can suffer confusion.
The vet didn't put Mylo on anything for his pain because of his congestive heart failure. He is on Vetmedin, Enalapril, Lasix and a drug called Denamarin for his liver. When the vet initially ran blood tests back in January his liver enzymes were up. Now add another medication to the mix for such a little dog.
I am so sorry to hear about your father and your pit. You are really have your plate full. I completely understand emotional overload. I lost my brother recently to cancer.
My thoughts and prayers go out to you. Moral support send your way as well. Please let me know how it goes.
It truly stinks being in this gutter sink hole. Sometimes it makes you feel a little better knowing you are not alone.
Thanks. My father passed away several years ago.He was my only family. My pit has had cataract surgery, complications, regained her sight and then lost it again due to glaucoma which triggered another surgery. Now she is pretty much a mess. As am I! She is also on 4 different eyedrops, none cheap of course.
My other pit decided to be helpful and puked in my bed early this morning. Sigh.
I don't know what to suggest for the pain,other than the heat you are already using. Possibly tramadol?
Sending you and your little one good vibes.
I am sorry about your Dad :(. I am sorry to hear that he was your only family. I, like you, feel that I do not have much family left. I have lost my Dad and my Mom and now my brother. I have one other brother but we rarely see each other because he lives out of state. We do talk frequently on the phone. I know family is important.
You sound like such a good Mom to your pit. I am sure she is aware of it. I am sure you are going to the ends of the earth for her as I am with mine.
When it rains, it pours doesn't it? I came home from work yesterday and my husband was home early with our 12 year old son. They get the bright idea of making a sandwich with Texas Toast. They didn't read the directions, put it in the microwave (the instructions say conventional oven or toaster oven for 6 minutes). Needless to say, the microwave was engulfed in smoke and it even cracked the microwavable plate. I came home from to suffocating from the fumes of burnt garlic toast! Oh brother!
I am going to ask him about tramadol. He did mention it briefly and did advise that it is touchy with the meds that Mylo is taking for his CHF. I am going to do some research on it. Maybe a low dose.
I wonder if the vet will prescribe something for what we are going through?
Good vibes your way as well!
I think you are winning this unfortunate contest we are in right now! I'm currently hoping to get clearance from the ophthalmologist to stop the steroid drops to see if it will help the incontinence. The regular vet wants her off at least 2 weeks to see what happens. Last time we tried we ended up having to have emergency surgery and had to restart the drops after that.
At least no one puked in the bed last night :)
Hope you have some better days coming!
I think we both have been through the ringer!
I hope that it works out for your puppy. I am sending good thoughts and vibes your way that something works for the poor girl. I am wondering if these steroids and even synthetic steroids cause havoc on their system?
I called the vet yesterday about the Medacam and took your advice and asked about the tramadol. He first told me to give him the Medacam every other day. Also, the tramadol twice a day (if needed). I think I might just stop the Medacam completely because I am not sure if that was making his behavior change.
The crazy thing is, when I came home from work yesterday, Mylo actually got up, wagged his tail greeting me (he walks slow, but not at the snails pace he was). I got him a tiny piece of low sodium lunch meat as a treat because I am trying to encourage him to eat on his own and he ate it! He didn't have a does of Medacam. Coincidence? Even this morning he was following me around and wagging his tail a bit. I don't know I am totally stumped! As you know, the simple things such as a dogs tail wagging can truly make your day.
Let me know what the ophthalmologist suggests and how she is doing during the 2 week time she is off the steroids. I will be putting positive energy out there for you and your dear girl!
I am glad you didn't have puke in your bed and may it continue to be that way! :)
How's it going? Stopping steroids here has helped, but now her eyes look like devil eyes lol. Are you seeing pain relief?
I am glad that stopping the steroids helped! Poor little girl. I hope her eyes clear up.
Mylo is doing unbelievably better! Thank you for asking. I am no longer giving him the Medacam. I did get a script for the tramadol. I don't give it to him everyday. Just when he shivers a bit and I know he might be a little uncomfortable.
His personality is back! He is alert again, appetite back, wagging his tail and excited to see me! He is also barking again! Not much barking like he used to but he used to "demand bark" at me quite frequently....lol. He is still walking slow but not at the snail's crawl and actually trots! The diarrhea and vomiting have ceased . I think that Medacam was just awful.
The weird part about it (which I am EXTREMELY happy about). He has not had a rapid breathing episode, heart racing or coughing in about a month with his CHF. I am praying it stays that way.
I hope your baby is doing well. Keep me updated!
Oh, I'm sooo glad to hear this! I am one of those people that gets every random side effect to the max from drugs, so maybe your dog is like me lol.
NSAIDs can sometimes really mess with their stomach.
We just started steroids again, but only 3x per week. We will see how it goes.